Probability Theory and Related Fields

, Volume 82, Issue 2, pp 259–269 | Cite as

Subexponential distributions and characterizations of related classes

  • Claudia Klüppelberg


LetL(γ),γ≧0, γ≧0, denote the class of distributionsF satisfying
$$\mathop {\lim }\limits_{x \to \infty } \bar F^{2*} (x)/\bar F(x) = 2\mathop \smallint \limits_0^\infty e^{\gamma y} dF(y)< \infty$$
$$\mathop {\lim }\limits_{x \to \infty } \bar F^{2*} (x - y)/\bar F(x) = e^{\gamma y} \forall y \in \mathbb{R}.$$
The classesL(γ), for γ>0, are characterized by means of subexponential densities. As an application we derive a result on the asymptotic behaviour of densities of random sums. In particular for anM/G/1 queue, we relate the tail behaviour of the stationary waiting time density to that of the service time distribution.


Stochastic Process Asymptotic Behaviour Probability Theory Service Time Time Distribution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Athreya, K.B., Ney, P.E.: Branching processes. Berlin Heidelberg New York: Springer 1972Google Scholar
  2. Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular variation. Cambridge: University Press 1987Google Scholar
  3. Chistyakov, V.P.: A theorem on sums of independent positive random variables and its applications to branching random processes. Theory Probab. Appl.9, 640–648 (1964)Google Scholar
  4. Chover, J., Ney, P., Wainger, S.: Functions of probability measures. J. Anal. Math.26, 255–302 (1973a)Google Scholar
  5. Chover, J., Ney, P., Wainger, S.: Degeneracy properties of subcritical branching processes. Ann. Probab.1, 663–673 (1973b)Google Scholar
  6. Cline, D.B.H.: Convolution tails, product tails and domains of attraction. Probab. Th. Rel. Fields72, 529–557 (1986)Google Scholar
  7. Cline, D.B.H.: Convolutions of distributions with exponential and subexponential tails. J. Austral. Math. Soc. A43, 347–365 (1987)Google Scholar
  8. Embrechts, P.: A property of the generalized inverse Gaussian distribution with some applications. J. Appl. Probab.20, 537–544 (1983)Google Scholar
  9. Embrechts, P., Goldie, C.M.: On convolution tails. Stochastic Processes Appl.13, 263–278 (1982)Google Scholar
  10. Embrechts, P., Goldie, C.M., Veraverbeke, N.: Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitstheor. Verw. Geb.49, 335–347 (1979)Google Scholar
  11. Embrechts, P., Veraverbeke, N.: Estimates for the probability of ruin with special emphasis on the possibility of large claims. Insur. Math. Econ.1, 55–72 (1982)Google Scholar
  12. Haan, L. de: On regular variation and its applications to the weak convergence of sample extremes. Math. Cent. Tracts. Mathematisch Centrum, Amsterdam 1970Google Scholar
  13. Klüppelberg, C.: On subexponential distributions and integrated tails. J. Appl. Probab.25, 132–141 (1988)Google Scholar
  14. Murphree, E., Smith, W.L.: On transient regenerative processes. J. Appl. Probab.23, 52–70 (1986)Google Scholar
  15. Pakes, A.G.: On the tails of waiting-time distributions. J. Appl. Probab.12, 555–564 (1975)Google Scholar
  16. Teugels, J.L.: The class of subexponential distributions. Ann. Probab.3, 1000–1011 (1975)Google Scholar
  17. Veraverbeke, N.: Asymptotic behaviour of Wiener-Hopf factors of a random walk. Stochastic Processes Appl.5, 27–37 (1977)Google Scholar
  18. Willekens, E.: Hogere orde theorie voor subexponentiele verdelingen. Dissertation (1986). Katholieke Universiteit LeuvenGoogle Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • Claudia Klüppelberg
    • 1
  1. 1.Seminar für StatistikUniversität MannheimMannheimFederal Republic of Germany

Personalised recommendations